Thunderstorm Wind, Ashley
- When
- May 25, 4:39 PM CST
- Where
- Ashley County, Montrose
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Social Media
- Coordinates
- 33.300, -91.500
A tree was blown down on a house in Montrose.
Showers and thunderstorms developed during the afternoon in a warm, moist, and unstable air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
Showers and thunderstorms developed during the afternoon in a warm, moist, and unstable air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 25, 2:26 PM CST, 2 hours 13 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 326 PM CDT Fri May 25 2018 .DISCUSSION... Rest of today through tomorrow: Weak upper-level troughing and cyclonic flow remain over the region with subtle upper-level divergence from a weak jet. The troughing working in combination with daytime heating in a moist environment has resulted in multiple clusters of thunderstorms across the area this afternoon. A few of these storms have become strong to severe, especially where storms/outflow boundaries have merged. There are two main areas of convection that will be the main focus through the evening hours - 1) the ongoing storms and outflow moving southeast towards the Jackson metro, and 2) a cluster of storms and outflow moving north from the Gulf Coast in association with the sea breeze. Storms will be likely through early evening along and ahead of these two areas. A few strong to possibly severe storms will remain possible, primarily where storms/outflow boundaries merge. Locally heavy rainfall and flash flooding remain possible over the southeast, especially where these aforementioned outflow boundaries merge and enhance the moisture convergence within an already saturated environment with PWATs near 2". As such, the ongoing limited risk for flash flooding remains well placed for now. For tonight, expect this activity to wane with loss of daytime heating, however a few showers and perhaps a storm could linger overnight. Some patchy fog will be possible for any locations that see rain, especially over the southeast. For tomorrow, expect another round of numerous diurnally driven showers and storms to develop by the mid to late morning hours and persisting through the day. The thermodynamic environment will be somewhat better over the Delta where lapse rates will steepen to 6- 6.5 C/km. The greatest threat for strong to isolated severe storms with microbursts will be located here, however strong storms cannot be ruled out where storms/outflow boundaries merge. In addition, locally heavy rainfall could also result in isolated flash flooding. Given uncertainty regarding the areal coverage of both threats will hold off on mentioning severe of flooding potential in the HWO/graphics and will wait for further analysis. /TW/ Saturday night through Friday: Main focus in the long term will be dictated by the eventual track, speed and intensity of now Tropical Storm Alberto which at last Advisory was meandering over the northwestern Caribbean Sea. Currently, the most likely arrival time of any tropical storm force winds over our CWA is Monday along with flooding potential across our Southeast. Current thinking suggests four to seven inches of rain will be possible especially along the Interstate 59 corridor. There will likely be quite a qpf gradient across the western portions of our CWA that stands to see the least amount of rainfall through the forecast period. In addition, the warmest temperatures are expected over the western portions of our CWA through the period as well. Alberto looks to shift east of our CWA during the day Wednesday followed by mid level ridging from the southwest. A disturbance is expected to drop southeast around the top of the mid level ridge Wednesday night and across northeast Mississippi Thursday. A few storms may drop south across our northeast zones during this timeframe but much of the area will return to warm and drier conditions. /22/ && .AVIATION... 18Z TAF discussion: Numerous showers and storms are already ongoing across the region and will continue to impact the area through the early evening hours tonight. VFR conditions will prevail outside of these showers and storms with brief reductions to MVFR ceilings and IFR visibilities within any of this activity. Once again, a few hours of fog and/or low ceilings will be possible early tomorrow morning but will be dependent on where rainfall occurs today so left mention/flight category reductions out of the TAFs for now but could be needed with later issuance. Another round of showers and storms could get an early start again late tomorrow morning so VCSH will be possible at any TAF site. /TW/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 70 85 69 85 / 37 64 42 22 Meridian 70 85 67 84 / 44 67 49 47 Vicksburg 72 87 68 88 / 34 66 29 34 Hattiesburg 70 86 68 83 / 34 68 50 66 Natchez 71 87 68 87 / 34 66 32 31 Greenville 73 87 70 88 / 21 61 25 38 Greenwood 72 85 69 87 / 22 65 29 35 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && TW/22
Hazardous Weather Outlook National Weather Service Jackson MS 347 PM CDT Fri May 25 2018 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 262100- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 347 PM CDT Fri May 25 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Saturday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday night through Thursday Confidence is increasing that significant to Extreme flooding is possible, generally along and south of the Interstate 59 corridor on Monday into Tuesday, as Subtropical Storm Alberto moves inland. Four to seven inches of rain are possible over these areas, with localized higher amounts possible. Flooding may threaten homes and close roads. Please continue to monitor the latest forecast from the National Weather Service and the National Hurricane Center. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Thursday. 15 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
Special Weather Statement
National Weather Service Jackson MS
419 PM CDT FRI MAY 25 2018
MSZ029-032-252145-
Choctaw MS-Webster MS-
419 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHOCTAW AND WEBSTER
COUNTIES UNTIL 445 PM CDT...
At 419 PM CDT, Meteorologists were tracking a strong thunderstorm 7
miles southwest of Eupora, or 20 miles east of Winona, moving north
at 5 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Eupora, Bellefontaine, Embry and Walthall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3360 8922 3341 8929 3343 8945 3344 8945
3344 8941 3345 8940 3346 8938 3346 8950
3372 8951 3372 8925
TIME...MOT...LOC 2119Z 201DEG 6KT 3347 8937
JMSpecial Weather Statement National Weather Service Jackson MS 421 PM CDT FRI MAY 25 2018 MSZ064-065-252145- Jefferson Davis MS-Covington MS- 421 PM CDT FRI MAY 25 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN COVINGTON AND SOUTHEASTERN JEFFERSON DAVIS COUNTIES UNTIL 445 PM CDT... At 421 PM CDT, Meteorologists were tracking a strong thunderstorm near Sumrall, or 10 miles south of Collins, moving northwest at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Melba around 430 PM CDT. Other locations impacted by this storm include Bassfield and Seminary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3144 8981 3157 8987 3160 8940 3143 8940 TIME...MOT...LOC 2121Z 137DEG 14KT 3149 8955 TW
Special Weather Statement
National Weather Service Jackson MS
425 PM CDT FRI MAY 25 2018
ARZ075-MSZ018-034-252200-
Chicot AR-Washington MS-Bolivar MS-
425 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CHICOT...NORTHWESTERN
WASHINGTON AND SOUTHERN BOLIVAR COUNTIES UNTIL 500 PM CDT...
At 425 PM CDT, Meteorologists were tracking a strong thunderstorm
near Scott, or 12 miles north of Greenville, moving southeast at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Greenville, Cleveland, Leland, Lake Village, Dermott, Shaw, Scott,
Metcalfe, Renova, Boyle, Benoit, Wayside, Lamont, Mcmillan Corner,
Winterville, Merigold, Arcola, Beulah and Pace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3382 9067 3362 9074 3362 9076 3324 9088
3327 9146 3356 9145 3356 9135 3352 9135
3353 9133 3352 9132 3352 9125 3356 9124
3361 9111 3366 9109 3368 9103 3372 9106
3377 9104 3378 9099 3381 9102 3394 9096
TIME...MOT...LOC 2125Z 293DEG 13KT 3356 9103
JMSpecial Weather Statement
National Weather Service Jackson MS
510 PM CDT FRI MAY 25 2018
ARZ074-075-LAZ008-MSZ018-019-034-252245-
Chicot AR-Ashley AR-West Carroll LA-Washington MS-Sunflower MS-
Bolivar MS-
510 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT CHICOT AND ASHLEY COUNTIES...
NORTH CENTRAL WEST CARROLL PARISH...SOUTHWESTERN SUNFLOWER...
WASHINGTON AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 545 PM CDT...
At 510 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lake Village, moving southeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Greenville, Indianola, Crossett, Leland, Hamburg, Hollandale, Lake
Village, Eudora, Shaw, Wilmot, North Crossett, Avon, West Crossett,
Metcalfe, Portland, Montrose, Parkdale, Fountain Hill, Darlove and
Wayside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3321 9208 3324 9209 3331 9198 3335 9199
3336 9197 3338 9196 3339 9198 3340 9197
3336 9135 3371 9078 3327 9056 3327 9073
3323 9073 3321 9068 3318 9069 3295 9146
3298 9144 3300 9144 3301 9198 3320 9213
TIME...MOT...LOC 2210Z 315DEG 32KT 3332 9131
JMSpecial Weather Statement
National Weather Service Jackson MS
519 PM CDT FRI MAY 25 2018
MSZ046-052-252245-
Kemper MS-Lauderdale MS-
519 PM CDT FRI MAY 25 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN KEMPER
AND LAUDERDALE COUNTIES UNTIL 545 PM CDT...
At 518 PM CDT, Meteorologists were tracking a line of strong
thunderstorms extending from near Bluff Springs to near Savoy.
Movement was east at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Meridian and Savoy around 525 PM CDT.
De Kalb, Zero, Blackwater and Increase around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3223 8851 3223 8878 3225 8884 3282 8883
3284 8849
TIME...MOT...LOC 2218Z 280DEG 10KT 3274 8876 3231 8877
BYBSpecial Weather Statement
National Weather Service Jackson MS
531 PM CDT FRI MAY 25 2018
MSZ053-059-252300-
Jefferson MS-Claiborne MS-
531 PM CDT FRI MAY 25 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLAIBORNE AND
EASTERN JEFFERSON COUNTIES UNTIL 600 PM CDT...
At 531 PM CDT, Meteorologists were tracking a strong thunderstorm
over Blue Hill, or 27 miles west of Hazlehurst, moving south at 15
mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
This strong thunderstorm will be near...
Blue Hill and Mcbride around 540 PM CDT.
Pleasant Hill around 555 PM CDT.
Union Church around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3183 9099 3187 9075 3182 9073 3182 9074
3177 9073 3170 9074 3161 9074 3161 9097
TIME...MOT...LOC 2231Z 352DEG 13KT 3179 9085
JMThe Jackson/Brandon,MS radar (KDGX), 181 km away, was scanning. The volume nearest the first event began at 22:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
A tree was blown down on a house in Montrose.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749504.